Wisconsin, 2020

Damaging Winds in Wisconsin, August 9, 2020

August 9, 2020 · NWS MKX · 2 events in 1 county or zone

An upper level disturbance and the transport of low level moisture triggered a line of strong to severe thunderstorms across southern WI during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

An upper level disturbance and the transport of low level moisture triggered a line of strong to severe thunderstorms across southern WI during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 9, 2:17 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 9, 2:17 PM CST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
317 PM CDT Sun Aug 9 2020

.SHORT TERM...
(Issued 315 PM CDT Sun Aug 9 2020)

Tonight through Monday night:

The pattern through Monday night remains active but overall
confidence in timing of thunderstorm chances is low. The struggle
in models handling the on going convection continues with various
solutions for the next 24-36 hours. Messy setup exists over
WI/MN/IA this afternoon with a MCV/surface low moving into
northern WI/MN. Further south, the complex of storms from this
morning that were moving east left a meso-high in their wake and
enhanced convergence between the high and weak remnant showers
have allowed a stronger area of storms to develop. Even with
cloudy to partly cloudy skies temps have warmed into the lower 80s
in the west and mid to upper 80s from Madison E/SE. Dewpoints
holding in the lower 70s combined with steep mid-level lapse rates
and MLCAPE values range from 1,500-2,500 J/kg. Shear isn't overly
impressive with amounts less than 25kts. However, we should see a
slight increase in the LLJ this evening and that might be enough
to allow for some organization in storms this evening. Otherwise,
the lack of any true synoptic forcing will keep storms in clusters
driven by outflow.

Various guidance is trying to suggest that the storms developing
over ND this afternoon will translate into a strong MCS that drops
E/SE with the cold front tonight and could be overhead by sunrise
Monday. But based on the satellite depiction of cloud free skies
over SD/IA/NE from drier mid-level air don't quite trust that
idea. Think something more akin to what the CMC/NAM will occur,
mainly because the better synoptic forcing stays to our north
tonight and doesn't quite shift south until during the day Monday.
So, the cold front moves through Monday afternoon and we'll have
another warm and humid day Monday. Instability will again be
pushing 3,000+ J/kg with shear around 20-25kts and a few stronger
storms remain possible. Confidence though is low and forecast
depends on what will occur tonight with storms over our area now
and what happens upstream.

Activity should begin to taper off Monday night as the front sags
south bringing drier air into the region. Probably not out of the
question to see some fog develop by Tuesday morning as high
pressure builds in.

Stumpf

&&

.LONG TERM...
(Issued 315 PM CDT Sun Aug 9 2020)

Tuesday through Sunday:

High pressure builds over southern Wisconsin Tuesday and Wednesday
bringing relief from the humidity and a period of dry weather.
Temps should be near normal with highs in the lower 80s and lows
around 60 degrees. As we head into the latter half of the week
this high starts to nudge eastward and a gradual return of the
heat and humidity is expected. Accompanying the return of humidity
will be daily chances for storms with weak waves moving through
the westerly flow.

Stumpf

&&

.AVIATION...
(Issued 315 PM CDT Sun Aug 9 2020)

For the 00Z TAFs:

A mix of VFR/MVFR cigs will continue across central and southern
WI this evening. Storms spreading in from the west could bring
wind gusts of 20-35kts and drops in cig/vis to IFR. After these
storms move through expect cigs to fall to borderline IFR tonight
into Monday morning as moisture in the low levels increases
slightly. Another round of storms are possible on Monday as a cold
front sweeps through the area during the afternoon hours. Winds
stay southerly tonight and then quickly turn to the northwest
behind the front.

Stumpf

&&

.MARINE...
(Issued 315 PM CDT Sun Aug 9 2020)

Southerly winds could gust to 20-24kts at times this evening then
begin to dissipate overnight. Thunderstorms moving into SW WI
could continue eastward this evening and move through the
nearshore waters bringing gusty winds of hail. Winds stay out of
the south on Monday with gusts near small craft. A cold front will
sweep across the area in the afternoon switching winds to the NW.
Another round of storms is possible along the front.

Stumpf

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&
Hazardous weather outlook, Aug 9, 2:27 PM CST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
327 PM CDT Sun Aug 9 2020

WIZ046-047-051-052-056>060-062>072-102030-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
327 PM CDT Sun Aug 9 2020

This Hazardous Weather Outlook is for portions of east
central Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Chances for thunderstorms continue this evening with a few strong
to severe storms possible. Wind gusts to 60 MPH, locally heavy
rainfall and frequent cloud to ground lightning are possible.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Chances for thunderstorms linger into Monday, as a cold front
moves southeast through the region. There is uncertainty with
the coverage of storms across the area Monday. If storms can
develop, a few strong to severe storms are possible.

Heat index values may reach the middle 90s on Monday in
southeastern parts of the area.

There are mainly small chances for thunderstorms at times
Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times this evening into
Monday.

LMZ643>646-102030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
327 PM CDT Sun Aug 9 2020

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

Chances for thunderstorms are forecast tonight. Large hail to one
inch in diameter, damaging winds to 50 knots and frequent cloud
to ground lightning are possible.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Chances for thunderstorms linger into Monday, as a cold front
moves southeast through the region. There is uncertainty with the
coverage of storms across the area Monday. If storms can
develop, a few strong to severe storms are possible.

There are mainly small chances for thunderstorms at times
Wednesday through Saturday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-102030-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
327 PM CDT Sun Aug 9 2020

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

Chances for thunderstorms are forecast tonight with a few strong
to severe storms possible mainly across the northern two thirds of
the lake.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Chances for thunderstorms linger into Monday, as a cold front
moves southeast through the region. There is uncertainty with
the coverage of storms across the lake Monday.

If storms can develop, a few strong to severe storms are
possible, mainly over the southern half of the lake.

There are mainly small chances for thunderstorms at times
Wednesday through Saturday.

www.weather.gov/mkx

In the hours before

Special weather statement, Aug 9, 1:40 PM CST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
240 PM CDT Sun Aug 9 2020

WIZ056-062-067-092045-
Lafayette-Iowa-Sauk-

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAFAYETTE...IOWA AND
SOUTHWESTERN SAUK COUNTIES...

At 238 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Richland Center to near Sageville.
Movement was northeast at 30 mph.

Winds of 40 to 50 mph and nickel size hail are possible with these
storms.

Locations impacted include...
Dodgeville, Mineral Point, Darlington, Spring Green, Shullsburg,
Belmont, Benton, Argyle, Blanchardville, Barneveld, Wiota, Highland,
Arena, Plain, North Freedom, Ridgeway, Avoca, Orion, Linden and New
Diggings.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4320 9043 4321 9029 4317 9020 4340 9019
      4346 8985 4251 8984 4251 9042
TIME...MOT...LOC 1938Z 241DEG 26KT 4330 9041 4255 9062

MRC
Special weather statement, Aug 9, 2:41 PM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
341 PM CDT Sun Aug 9 2020

WIZ056-057-063-068-069-092145-
Green-Columbia-Rock-Sauk-Dane-

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT GREEN...WESTERN
ROCK...COLUMBIA...DANE AND EASTERN SAUK COUNTIES...

At 339 PM CDT, strong thunderstorms were clustered over Cross Plains,
or 9 miles north of Mount Horeb, moving east at 30 mph.

Winds of 40 to 50 mph and penny size hail are possible with these
storms.

Locations impacted include...
Madison, Janesville, Beloit, Sun Prairie, Fitchburg, Middleton,
Stoughton, Waunakee, Baraboo, Monroe, Verona, Portage, Oregon,
McFarland, Monona, Mount Horeb, Windsor, Edgerton, Evansville and
Columbus.

If you are on or near an inland lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4251 8984 4364 8986 4363 8901 4250 8903
TIME...MOT...LOC 2039Z 250DEG 24KT 4314 8968

MRC
Special weather statement, Aug 9, 3:45 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
445 PM CDT Sun Aug 9 2020

WIZ057-058-063>065-069-070-092245-
Dodge-Walworth-Columbia-Rock-Waukesha-Jefferson-Dane-

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WALWORTH...NORTHERN
ROCK...SOUTHEASTERN COLUMBIA...WESTERN WAUKESHA...EASTERN DANE...
JEFFERSON AND DODGE COUNTIES...

At 445 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Beaver Dam to Milton. Movement was
east at 35 mph.

Winds of 40 to 50 mph are possible with these storms.

Locations impacted include...
Janesville, Sun Prairie, Watertown, Beaver Dam, Whitewater, Hartford,
Stoughton, Fort Atkinson, Waupun, Elkhorn, Hartland, Delavan,
Jefferson, Lake Geneva, Mukwonago, Delafield, Lake Mills, Milton,
Edgerton and Mayville.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4267 8930 4354 8916 4363 8865 4363 8841
      4362 8840 4346 8840 4337 8841 4337 8842
      4319 8842 4319 8836 4253 8831
TIME...MOT...LOC 2145Z 267DEG 29KT 4348 8895 4277 8897

MRC
Special weather statement, Aug 9, 3:47 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
447 PM CDT Sun Aug 9 2020

WIZ068-092215-
Green-

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GREEN COUNTY...

At 447 PM CDT, a strong thunderstorm was located near Winslow, or
near Monroe, moving east at 35 mph.

Winds of 40 to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Monroe, Brodhead, Browntown and Juda.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4251 8983 4263 8984 4268 8937 4251 8936
      4250 8937 4250 8957
TIME...MOT...LOC 2147Z 267DEG 29KT 4255 8973

MRC
Special weather statement, Aug 9, 4:24 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
524 PM CDT Sun Aug 9 2020

WIZ069-092300-
Rock-

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ROCK COUNTY...

At 523 PM CDT, a strong thunderstorm was located near Orfordville, or
8 miles east of Brodhead, moving east at 40 mph.

Winds of 40 to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Janesville, Beloit, South Beloit, Brodhead, Clinton, Orfordville,
Footville, Newark, Tiffany, Hanover, Avalon, Afton, Shopiere, Avon,
Emerald Grove, Johnstown Center and Foxhollow.

LAT...LON 4250 8937 4267 8937 4270 8878 4249 8878
TIME...MOT...LOC 2223Z 269DEG 35KT 4257 8923

STUMPF
Special weather statement, Aug 9, 4:48 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
548 PM CDT Sun Aug 9 2020

WIZ051-092315-
Fond Du Lac-

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FOND DU LAC
COUNTY...

At 547 PM CDT, a strong thunderstorm was located over Southern Lake
Winnebago, or near North Fond Du Lac, moving northeast at 35 mph.

Winds of 30 to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Fond Du Lac, North Fond Du Lac, Southern Lake Winnebago, Taycheedah,
Eden, Mount Calvary, St. Cloud, Van Dyne, Peebles, Pipe, Calvary,
Marytown, Town of Forest and Johnsburg.

If outdoors, consider seeking shelter inside a building.

If you are on or near Lake Winnebago, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4389 8816 4380 8816 4367 8836 4386 8858
      4389 8854 4389 8841 4394 8840 4394 8817
TIME...MOT...LOC 2247Z 229DEG 29KT 4384 8840

STUMPF

The radar

The Milwaukee radar (KMKX), 19 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Waukesha

When
August 9, 5:05 PM CST
Where
Waukesha County, 1.22 mi NW of Oconomowoc
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
43.130, -88.500

Several tree limbs down.

Thunderstorm Wind, Waukesha

When
August 9, 5:09 PM CST to 5:15 PM CST
Where
Waukesha County, 1.91 mi NNE of Bethesda to 2.06 mi SSE of Downtown Waukesha
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.006, -88.267

Scattered tree limbs and wires down in Waukesha.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906893, 906902.